New Mexico, 2012Damaging Wind in New Mexico, June 29, 2012
June 29, 2012 · NWS ABQ · 1 event in 1 county or zone
Thunderstorms tracked south and east across the eastern plains into the late evening hours. Convection was organized into somewhat of a squall line producing strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms tracked south and east across the eastern plains into the late evening hours. Convection was organized into somewhat of a squall line producing strong wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 29, 4:10 PM MST, 4 hours 20 minutes earlier.
Area forecast discussion, Jun 29, 4:10 PM MST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
510 PM MDT FRI JUN 29 2012
.AVIATION...
00Z TAF CYCLE
SCATTERED SHOWERS AND STORMS CONTINUE TO ROTATE OFF THE HIGHER
TERRAIN AND INTO THE PLAINS AND RIO GRANDE VALLEY LATE THIS
AFTERNOON WITH THE UPPER HIGH CENTER LOCATED OVER SOUTHWEST NEW
MEXICO. WIND GUSTS TO AROUND 45 KT WILL BE FEATURED WITH THE
ACTIVITY WITH POSSIBLE BRIEF MTN TP OBSCURATIONS. THE ACTIVIITY
SHOULD DIMINISH AFTER SUNSET.
&&
.PREV DISCUSSION...301 PM MDT FRI JUN 29 2012...
ANOTHER AFTERNOON WITH LOTS OF RADAR ECHOES...BUT NOT A LOT OF RAIN
REACHING THE GROUND. SIMILAR SCENARIO FOR THE WEEKEND...THEN ITS
LOOKING MORE AND MORE LIKE WE GET THE ONSET OF THE MONSOON NEXT
WEEK ACROSS WESTERN NM.
TEMPERATURE DEWPOINT DEPRESSIONS OF 50 TO 60 OR MORE DEGREES WILL
PREVENT ANY SUBSTANTIAL RAIN AMOUNTS WITH THE CURRENT ROUND OF
CONVECTION THROUGH THIS EVENING. BIGGEST CONCERN WITH SHOWERS
THROUGH THIS EVENING WILL BE STRONG WIND GUSTS. MOST OF THE
ACTIVITY SHOULD END BY MIDNIGHT.
HIGH PRESSURE HAS TAKEN UP RESIDENCE OVER SW NM AND THE HIGH WILL
REMAIN THERE SAT. SHOULD BE A REPEAT OF TODAY IN TERMS OF SHOWER
AND THUNDERSTORM COVERAGE AND LAKE OF SIGNIFICANT RAINFALL. TEMPS
WILL CONTINUE TO BE TOASTY WITH A FEW RECORDS LIKELY ACROSS THE N.
CENTER OF HIGH PRESSURE WILL DRIFT A LITTLE NE ON SUN...ALLOWING
FOR SOME ADDITIONAL MOISTURE TO ADVECT N INTO SW NM. THIS MAY
RESULT IN SOME WETTER STORMS AROUND THE WHITEWATER...BALDY BURN
SCAR AREA. BUT A MAJORITY OF THE CONVECTION ON SUN SHOULD BE ON
THE DRY SIDE.
INVERTED TROUGH OVER TX WILL BEGIN TO DRIFT NE THIS WEEKEND AND
PASS TO OUR S EARLY IN THE WEEK AND PERHAPS HOLD TOGETHER AND PASS
TO OUR W LATER IN THE WEEK. MODELS TAKE THE TRACK OF THIS TROUGH
DIFFERENTLY...WITH EUROPEAN TAKING THE FARTHEST S TRACK. IT KEEPS
THE BULK OF THE DEEPER MOISTURE TO THE S AND W OF NM NEXT WEEK.
OTHER MODELS BRING MORE JUICE INTO S AND W NM...CREATING POTENTIAL
FLASH FLOOD CONCERNS. CLOSE ATTENTION TO THE FORECAST NEEDS TO BE
A TOP PRIORITY FOR THOSE NEAR THE WHITEWATER BALDY AND LITTLE BEAR
BURN SCARS THROUGH NEXT WEEK. CHJ
&&
.FIRE WEATHER...
MODELS ARE IN GOOD AGREEMENT THAT A POTENT EASTERLY WAVE ON THE TX
GULF COAST WILL GRADUALLY SHIFT WESTWARD THROUGH NORTHERN MEXICO
THROUGH THE MIDDLE OF THE COMING WORK WEEK. THIS WILL SHIFT THE
CENTER OF THE 500 MB HIGH FROM AROUND GLENWOOD THIS AFTERNOON TO THE
NORTHERN MOUNTAINS LATE SUNDAY...THEN NORTHEASTWARD TO THE VICINITY
OF KS TUESDAY OR WEDNESDAY. THIS WILL OPEN THE DOOR FOR RICHER
MONSOON MOISTURE TO FLOW NORTHWARD OVER CENTRAL AND WESTERN NEW
MEXICO.
DO TO THE POSITION OF THE UPPER HIGH...DRIER AIR WILL CONTINUE TO
FUNNEL INTO THE STATE FROM THE NORTHWEST AND NORTH TODAY INTO
SUNDAY. HOWEVER...THE HIGH PRESSURE CENTER WILL SHIFT OVER NORTHERN
PARTS OF THE STATE SUNDAY NIGHT ALLOWING MOIST SOUTHERLY RETURN FLOW
INTO THE STATE. INCREASING PRECIPITABLE WATER VALUES WILL RESULT IN
GREATER COVERAGE OF WETTING STORMS BY SUNDAY EVENING...ESPECIALLY
ACROSS SOUTHERN AREAS. WITH THE INCREASED MOISTURE WILL COME AN
ENHANCED RISK OF MINOR FLOODING IN GENERAL AND FLASH FLOODING WITHIN
AND BELOW RECENTLY BURNED FORESTS.
THE ECMWF...AND TO A LESSER EXTENT THE GFS...DEPICT THE EASTERLY
WAVE ROUNDING THE PERIPHERY OF THE UPPER HIGH AND TRACKING NORTHWARD
THROUGH AZ AND WESTERN NM LATE TUESDAY THROUGH WEDNESDAY EVENING.
THIS SHOULD BRING GOOD COVERAGE OF WETTING STORMS TO LOCATIONS ALONG
AND WEST OF THE CENTRAL MOUNTAIN CHAIN...AND ESPECIALLY ACROSS THE
WESTERN MOUNTAINS.
OTHERWISE...HIGH TEMPERATURES 5 TO 15 DEGREES ABOVE NORMAL TODAY AND
SATURDAY WILL BEGIN TO TREND DOWNWARD SUNDAY...BUT THEY SHOULD
REMAIN NEAR AND ABOVE NORMAL AREAWIDE UNTIL THE WAVE CROSSES WESTERN
AREAS AND LOWERS TEMPERATURES THERE. HIGH HAINES VALUES IN THE 5-6
RANGE WILL NUDGE NORTHWESTWARD AS THE MOISTURE MOVES IN. BY LATE
TUESDAY HAINES READINGS WILL BEGIN TO PEAK IN THE 2-5 RANGE. 44
&&
.AVIATION...
18Z TAF CYCLE
A WEAK POOL OF MID LEVEL MOISTURE OVER THE STATE WILL RESULT IN
ISOLD TS/-SHRA THIS AFTN...EXCEPT BRIEFLY SCT OVER THE HIGH
TERRAIN. BEST CHC FOR TS AT TAF SITES IS KSAF...FOLLOWED BY KGUP
AND KABQ. SLIGHT CHANCE AT KTCC. A MIXTURE OF WET AND DRY STORMS
ARE EXPECTED WITH DRY MICROBURSTS. LOCALIZED AND ERRATIC MICROBURST
WIND GUSTS MAY PEAK NEAR 45 KT. MOST OF THE CONVECTION WILL
DIMINISH WITH SUNSET...EXCEPT FOR SOME CELLS THAT WILL DRIFT SEWD
ACROSS THE PLAINS OVERNIGHT. THERE IS A SLIGHT CHANCE OF A LATE
NIGHT OR EARLY MORNING TS NEAR KROW. CONVECTION WILL RETURN
SATURDAY WITH A DOWNTICK IN COVERAGE. HIGH TEMPS 5-15 DEGREES
ABOVE NORMAL WILL POSE A RISK OF DENSITY ALTITUDE PROBLEMS TODAY
AND SATURDAY...ESPECIALLY NEAR THE MOUNTAINS.
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 29, 4:18 AM MST, 16 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
518 AM MDT FRI JUN 29 2012
NMZ501>540-301200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
518 AM MDT FRI JUN 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
LOCALLY GUSTY WINDS TO 50 MPH...BRIEF DOWNPOURS AND REDUCED
VISIBILITIES IN HEAVIER SHOWERS AND BLOWING DUST WILL DEVELOP THIS
AFTERNOON OVER PORTIONS OF WESTERN AND CENTRAL NEW MEXICO.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
LOCALLY GUSTY WINDS TO 50 MPH...BRIEF DOWNPOURS AND REDUCED
VISIBILITIES IN HEAVIER SHOWERS AND BLOWING DUST WILL DEVELOP EACH
AFTERNOON OVER PORTIONS OF WESTERN AND CENTRAL NEW MEXICO. MOST
FAVORED AREAS FOR STORM DEVELOPMENT LIE ALONG A LINE FROM GLENWOOD
TO CLAYTON...WITH COVERAGE AND INTENSITY INCREASING INDEPENDENCE
DAY AND THURSDAY.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
SHY
Thunderstorm Wind, Roosevelt
- When
- June 29, 8:30 PM MST to 8:35 PM MST
- Where
- Roosevelt County, 2 mi NE of Portales
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 34.200, -103.305
Power pole snapped leading to power outages.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Virginia, June 29 to 30, 20124 deaths · 6 injured · $527,000 · 1 in hail · 136 events
- Hail and Damaging Winds in West Virginia, June 29, 20123 deaths · $54 million · 1 in hail · 68 events
- Damaging Winds in Virginia, June 29, 20122 deaths · 14 injured · $19 million · 70 kt wind · 33 events
- Hail and Damaging Winds in New Jersey, June 29 to 30, 20122 deaths · $19 million · 1.25 in hail · 13 events
- Damaging Winds and Lightning Strike in Ohio, June 29, 20121 death · $17 million · 70 kt wind · 25 events
- Hail and Damaging Winds in Ohio, June 29, 20126 injured · $1.5 million · 2 in hail · 175 events
- Flash Flood and Hail in Ohio, June 29, 20121 death · 1 injured · $765,000 · 1.75 in hail · 34 events
- Hail and Damaging Winds in Maryland, June 29, 2012$1.0 million · 1.75 in hail · 131 events
- Damaging Winds in Virginia, June 29, 2012$3.5 million · 64 kt wind · 61 events
- Excessive Heat and Heat in South Carolina, June 29 to 30, 20121 death · 12 events
- Hail and Damaging Winds in Ohio, June 29, 2012$17 million · 1.75 in hail · 15 events
- Excessive Heat and Heat in Pennsylvania, June 29, 20121 death · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381012.